If you are currently being treated with any of the following medications, you should not use 5-HTP without first talking to your healthcare provider.
Antidepressants -- People who are taking antidepressant medications should not take 5-HTP. These medications could combine with 5-HTP to cause serotonin syndrome, a dangerous condition characterized by mental changes, hot flashes, rapidly fluctuating blood pressure and heart rate, and possibly coma. Antidepressant medications that can interact with 5-HTP include:
Carbidopa -- Taking 5-HTP with carbidopa, a medication used to treat Parkinson's disease, may cause a scleroderma-like illness (a condition in which the skin becomes hard, thick, and inflamed).
Tramadol (Ultram) -- Tramadol, used for pain control and sometimes prescribed for people with fibromyalgia, may also increase serotonin levels too much if taken in combination with 5-HTP. Serotonin syndrome has been reported in some people taking the two together.
Triptans (used to treat migraines) -- 5-HTP can increase the risk of side effects, including serotonin syndrome, when taken with these medications:
5-HTP; 5-Hydroxytryptophan (5-HTP)
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885